Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS Dodge City, KS

June 6, 2017Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2017, 4:43 PM CDT for Ellis County, Trego County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2017, 4:43 PM CDT (21:43 UTC)
Expired
Jun 6, 2017, 5:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:46 PM CDTTSTM WND GST 681 Wsw Wakeeney, KSGUSTS ESTIMATED AT 65 TO 70 MPH. LARGE TREE BRANCHES BLOWN DOWN.
Jun 6, 4:46 PM CDTHAIL 1.751 Wsw Wakeeney, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KDDC 062143
SVRDDC
KSC051-195-062230-
/O.NEW.KDDC.SV.W.0131.170606T2143Z-170606T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
443 PM CDT TUE JUN 6 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Trego County in west central Kansas...
  Northwestern Ellis County in central Kansas...

* Until 530 PM CDT

* At 443 PM CDT, a severe thunderstorm was located 3 miles northwest
  of Ogallah, or 5 miles east of Wakeeney, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hays, Wakeeney, Ellis, Ogallah, Yocemento and Riga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 9932 3883 9989 3913 9991 3913 9931
TIME...MOT...LOC 2143Z 265DEG 20KT 3903 9977 

HAIL...1.25IN
WIND...60MPH
 
$$

RUSSELL
2 follow-up statements
672 
WWUS53 KDDC 062214
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
514 PM CDT TUE JUN 6 2017

KSC051-195-062230-
/O.CON.KDDC.SV.W.0131.000000T0000Z-170606T2230Z/
Trego KS-Ellis KS-
514 PM CDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES...

At 514 PM CDT, a severe thunderstorm was located 5 miles south of
Wakeeney, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hays, Wakeeney, Ellis, Ogallah, Yocemento and Riga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 9932 3883 9989 3913 9991 3913 9931
TIME...MOT...LOC 2214Z 298DEG 12KT 3895 9986 

HAIL...1.25IN
WIND...60MPH
 
$$

RUSSELL
145 
WWUS53 KDDC 062223
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
523 PM CDT TUE JUN 6 2017

KSC051-195-062232-
/O.EXP.KDDC.SV.W.0131.000000T0000Z-170606T2230Z/
Trego KS-Ellis KS-
523 PM CDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES WILL EXPIRE AT 530 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

LAT...LON 3885 9932 3883 9989 3913 9991 3913 9931
TIME...MOT...LOC 2222Z 265DEG 20KT 3895 9980 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:00 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 6, 2:00 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Tue Jun 6 2017

...Updated Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue Jun 6 2017

Instability is increasing across SW KS as of midday, with SPC
mesoanalysis showing ML CAPE near 1000 J/kg and lifted index of
near -4. Strong heating into the upper 80s will remove what is
left of the convective inhibition, with scattered showers and
thunderstorms developing this afternoon. Initial activity already
developing near Hays. HRRR has been very aggressive with
convective coverage this afternoon for several runs, and earlier
increased pop grids for the northern zones this afternoon. Storms
will propogate generally S/SE once formed, given the NWly flow
aloft. The threat of severe weather is marginal. Deep layer shear
is weak, but easterly upslope surface winds will help encourage
storm relative inflow and some updraft strength. Strong to
marginally severe storms are possible through this evening, with
wind gusts of 50-60 mph the primary threat. Have high confidence
that scattered thunderstorms will exist, but very low confidence
on exact coverage and placement. All models have their own ideas,
typical in nebulously forced summer-like environments. With
precipitable water near one inch, locally heavy rainfall is
likely. Pops generally favor the northern zones through tonight,
as most models are suggestive of some flavor of MCS impacting at
least the NE zones tonight. 12z GFS shows this scenario nicely,
with a thunderstorm complex affecting the Hays vicinity after 7
pm. Outside of convection, winds will trend east/NE behind a
combined cold front and outflow boundary. Lows tonight will be
held within a few degrees of 60 given a moist boundary layer and
thick cloud cover. Lower stratus clouds are expected to develop in
the moist upslope post-frontal airmass by sunrise Wednesday.

Noticeably cooler/miider on Wednesday, as 850 mb temperatures drop
back to the mid teens C. Many locations expected to hold in the
upper 70s. Boundary layer remains plentiful Wednesday, but
instability will be much weaker in the expected post-frontal
airmass. Therefore, Wednesday afternoon will be dry for most
locales. Only a slight chance mention was maintained for the
western zones late Wednesday, to account for any activity
directed into far western Kansas by the NW flow aloft.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CDT Tue Jun 6 2017

Thursday through Sunday...Heating up and drying out will be the
general theme through the weekend.

Ridge axis remains across the Four Corners on Thursday, keeping
modest NW flow locked in over Kansas. As such, will continue to
carry chance pops for showers and thunderstorms rolling off the
higher terrain Thursday evening/night. 12z ECMWF continues to
hint at nocturnal thunderstorm potential in SW KS through sunrise
Friday. Temperatures Thursday begin the warming trend, into the
80s.

Friday...Dry and warmer. Ridge axis begins phasing east, near the
Colorado/Kansas border by 7 pm. Rain chances dwindle away, with
subsidence taking over. Grids are dry (pops < 15%). The heating
trend continues, with upper 80s east to lower 90s west.

Saturday and Sunday...Hot. As flat ridge axis spreads into the
central plains, intensely hot plume at 850 mb spreads into SW KS
under weak SW flow aloft. 12z ECMWF warms 850 mb temperatures well
above 30C across the western CWA. Grids have the first 100 degrees
ratings of the season for various western/SW locales Saturday
afternoon. Just about as hot on Sunday, with little temperature
change noted at 850 mb. Kansas will be sandwiched between a 590 dm
upper ridge near Tennessee, and a strong trough in Alberta. With
the SW flow aloft, the dryline will establish. Capping will be
strong, but so will heating and instability, and there may be a
late day storm or two such as ECMWF suggests.

Cold front is expected at some point early next week, offering a
chance at a thunderstorm and cooler temperatures by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jun 6 2017

VFR will prevail the majority of the time through this TAF period.
Winds will be light and variable this afternoon along with a
developing cumulus field. High confidence in scattered showers and
thunderstorms this afternoon through tonight, but have low
confidence on exact timing and placement, and any direct impacts
on the terminals. For now, blanketed the TAFs with VCTS/VCSH/CB
through 12z Wed. TAF amendments will be required with TEMPOs as
storms approach airports. Several model solutions (including the
12z GFS) have shown consistency with a thunderstorm complex (MCS)
impacting the HYS vicinity this evening, after 00z Wed. Outflow
wind gusts as high as 50 kts will be the primary severe weather
concern. Outside of convection, winds will trend E/NE near 10 kts
overnight, as a combined cold front/outflow boundary passes south
through the terminals. Consensus of short term models is for lower
stratus cigs to arrive by 12z Wed, in the post-frontal moist
upslope. Kept cigs near 4k ft AGL (low end VFR) for now, but MVFR
cigs are possible Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  61  78  58 /  20  40  30  10
GCK  85  60  79  58 /  30  40  20  10
EHA  84  58  82  55 /  30  40  30  20
LBL  87  60  78  57 /  10  30  30  20
HYS  86  60  78  58 /  40  60  30  10
P28  89  61  78  58 /  20  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 6, 3:17 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Tue Jun 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Tue Jun 6 2017 /217 AM MDT Tue Jun 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon and early tonight. Main hazards will be wind gusts
up to 60 mph and pea to near quarter size hail. Periods of heavy
rainfall will also be possible across north central Kansas after
sunset.

A few landspout tornadoes can be be completely ruled out
this afternoon early in the event along a nearly stationary north
to south oriented surface boundary east of highway 283.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A few strong to marginally severe afternoon and evening
thunderstorms will be possible both on Wednesday and Thursday,
mainly west of highway 83. Main hazards both days will be wind
gusts of 50 to 60 mph.

Next chance for strong to severe thunderstorms will be late this
weekend and early next week as a dry line moves into far western
Kansas. Hail and strong winds will be possible should storms
develop.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 3 pm and 7 pm east of
highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 6, 2:19 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
219 PM CDT TUE JUN 6 2017

KSZ045-062000-
Ness KS-
219 PM CDT TUE JUN 6 2017

...SPECIAL WEATHER STATEMENT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Utica, or 15 miles northwest of Ness City, moving
south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Utica, Arnold, Beeler and The Laird Elevator.

LAT...LON 3869 10023 3869 10000 3848 9985 3841 10023
TIME...MOT...LOC 1918Z 344DEG 5KT 3860 10012

JJOHNSON
Special weather statement, Jun 6, 2:24 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
224 PM CDT TUE JUN 6 2017

KSZ044-045-062000-
Lane KS-Ness KS-
224 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NESS AND
NORTHEASTERN LANE COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Pendennis, or 11 miles northeast of Dighton. This
storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pendennis.

LAT...LON 3868 10036 3868 10024 3844 10021 3845 10038
TIME...MOT...LOC 1924Z 344DEG 4KT 3859 10030

JJOHNSON
Special weather statement, Jun 6, 2:38 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
238 PM CDT TUE JUN 6 2017

KSZ066-062015-
Stafford KS-
238 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STAFFORD COUNTY UNTIL
315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Dillwyn, or 6 miles west of Saint John, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saint John, Stafford, Neola, Dillwyn and Zenith.

LAT...LON 3784 9894 3805 9890 3804 9847 3783 9847
TIME...MOT...LOC 1937Z 277DEG 20KT 3797 9888

JJOHNSON
Special weather statement, Jun 6, 3:54 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
354 PM CDT TUE JUN 6 2017

KSZ043-044-062200-
Lane KS-Scott KS-
354 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES UNTIL 500 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Manning, or 15 miles northeast of Scott City, moving
southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Healy, Shields, Amy and Manning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 10037 3842 10062 3864 10088 3870 10079
      3870 10057
TIME...MOT...LOC 2054Z 319DEG 21KT 3865 10073

TURNER
Special weather statement, Jun 6, 4:41 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
441 PM CDT TUE JUN 6 2017

KSZ043-062245-
Scott KS-
441 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 545
PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Scott State Lake, or 10 miles north of Scott City,
moving southeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Modoc, Grigston, Pence, Manning, Scott State Lake and The
Tractor Elevator.

LAT...LON 3870 10072 3844 10071 3841 10113 3870 10113
TIME...MOT...LOC 2140Z 311DEG 33KT 3862 10097

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:19 PM CDTSpecial Weather StatementDDCNess41 min
Jun 6, 2:24 PM CDTSpecial Weather StatementDDCLane36 min
Jun 6, 2:32 PM CDTFlash Flood WarningDDCLane, Ness, Trego4 hr
Jun 6, 2:38 PM CDTSpecial Weather StatementDDCStafford37 min
Jun 6, 3:54 PM CDTSpecial Weather StatementDDCLane66 min
Jun 6, 4:41 PM CDTSpecial Weather StatementDDCScott64 min
Jun 6, 4:45 PM CDTSevere Thunderstorm WarningDDCLane, Scott45 min
Jun 6, 5:32 PM CDTSpecial Weather StatementDDCEllis58 min
Jun 6, 5:58 PM CDTSpecial Weather StatementDDCClark62 min
Jun 6, 6:02 PM CDTSpecial Weather StatementDDCEdwards58 min
Jun 6, 6:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman32 min
Jun 6, 6:06 PM CDTSevere Thunderstorm WarningDDCEllis, Rush29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.